Cases of Narcolepsy-Cataplexy Syndrome Following H1N1 Vaccination


Nalbantoglu M., Benbir G., Karadeniz D., Altintas A., Oguz F.

NOROPSIKIYATRI ARSIVI-ARCHIVES OF NEUROPSYCHIATRY, vol.51, no.3, pp.283-287, 2014 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 51 Issue: 3
  • Publication Date: 2014
  • Doi Number: 10.4274/npa.y7051
  • Journal Name: NOROPSIKIYATRI ARSIVI-ARCHIVES OF NEUROPSYCHIATRY
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, TR DİZİN (ULAKBİM)
  • Page Numbers: pp.283-287
  • Keywords: H1N1 vaccination, swine flu, narcolepsy, cataplexy
  • Istanbul University Affiliated: Yes

Abstract

Narcolepsy-Cataplexy syndrome is a rare sleep disorder related with human leukocyte antigens (HLA-DQB1*0602) caused by the loss of hypothalamic hypocretin/ orexin producing neurons. Recently, in European countries, Narcolepsy-Cataplexy syndrome developing following H1N1 vaccination has attracted attention. Our first patient was a 9-year-old boy, who was referred to our clinic with the complaint of daytime sleepiness developed 1.5 month after H1N1 vaccination. After a couple of weeks, weakness of the upper extremities while laughing was added to the clinical picture. He also developed hypnopompic hallucinations and nightmares. Multiple sleep latency test (MSLT) following full-night polysomnography (PSG) showed that the mean sleep latency was 0.6 minutes; and all of the naps had sleep-onset REM periods. Our second patient was a 50 year-old-man, who presented to our clinic complaining of sleep paralysis and REM sleep behavior disorder developed 4 months after H1N1 vaccination. He developed daytime sleepiness 6 months after and cataplexy 8 months after H1N1 vaccination. He was also diagnosed as having Narcolepsy-Cataplexy syndrome upon PSG and MSLT. We investigated HLA-DRB1/DQB1 locus with Polymerase Chain Reaction-Sequence Specific Primer technique. The first patient had HLA-DQB1*0602.47 and DQB1*03.01 heterozygous loci; and the second patient had HLA-DQB1*0602.47 and DQB1*02.01 heterozygous loci. These patients are the first reported cases of Narcolepsy-Cataplexy syndrome related with H1N1 vaccination in Turkey. Although there is no specific marker, temporal relationship between vaccination and onset of disease symptoms suggests a possible causal relationship. In the presence of an underlying genetic predisposition, it was thought that H1N1 vaccination could trigger Narcolepsy-Cataplexy syndrome.